Alert archive / Arizona / Severe Thunderstorm Warnings in 2015
Severe Thunderstorm Warning 65, NWS Flagstaff, AZ
NWS Flagstaff, AZ issued this severe thunderstorm warning at Aug 9, 2015, 3:00 PM MST for Coconino County, Arizona. It was in force for 21 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 9, 2015, 3:00 PM MST (22:00 UTC)
- Expired
- Aug 9, 2015, 3:21 PM MST
- In force
- 21 min
- Issued by
- NWS Flagstaff, AZ
- Area
- Storm-based polygon
County Coconino County, AZ
The radar
The Flagstaff radar (KFSX), 120 km from the middle of the area, began a volume at 22:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 10.0 hours before the alert went out and 53 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 297 J/kg
- Mixed-layer CIN
- -34 J/kg
- Mixed-layer LCL
- 1242 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 8 m²/s²
- 0-3 km storm-relative helicity
- 107 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
097 WUUS55 KFGZ 092200 SVRFGZ AZC005-092245- /O.NEW.KFGZ.SV.W.0065.150809T2200Z-150809T2245Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE FLAGSTAFF AZ 300 PM MST SUN AUG 9 2015 THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EAST CENTRAL COCONINO COUNTY IN NORTH CENTRAL ARIZONA... * UNTIL 345 PM MST * AT 300 PM MST...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 9 MILES SOUTHWEST OF GRAY MOUNTAIN...OR 30 MILES NORTH OF FLAGSTAFF...AND MOVING EAST AT 20 MPH. * LOCATIONS IMPACTED INCLUDE... GRAY MOUNTAIN AND WUPATKI NATIONAL MONUMENT. THIS INCLUDES U.S. HIGHWAY 89 BETWEEN MILE MARKERS 442 AND 458. PRECAUTIONARY/PREPAREDNESS ACTIONS... SEVERE THUNDERSTORMS ARE CAPABLE OF PRODUCING DAMAGING WIND GUSTS... DESTRUCTIVE HAIL...DEADLY LIGHTING AND VERY HEAVY RAIN. FOR YOUR PROTECTION...TAKE COVER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS UNTIL THE STORM PASSES. HEAVY RAIN FLOODS ROADS QUICKLY. DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. && LAT...LON 3552 11164 3570 11169 3583 11125 3556 11118 TIME...MOT...LOC 2200Z 257DEG 16KT 3563 11158 $$
2 follow-up statements
757 WWUS55 KFGZ 092215 RRA SVSFGZ SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE FLAGSTAFF AZ 315 PM MST SUN AUG 9 2015 AZC005-092245- /O.CON.KFGZ.SV.W.0065.000000T0000Z-150809T2245Z/ COCONINO- 315 PM MST SUN AUG 9 2015 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM MST FOR EAST CENTRAL COCONINO COUNTY... AT 314 PM MST...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR GRAY MOUNTAIN...OR 32 MILES SOUTHEAST OF DESERT VIEW AT GRAND CANYON...MOVING EAST AT 20 MPH. PENNY SIZE HAIL MAY ALSO ACCOMPANY THE DAMAGING WINDS. LOCATIONS IMPACTED INCLUDE... GRAY MOUNTAIN AND WUPATKI NATIONAL MONUMENT. PRECAUTIONARY/PREPAREDNESS ACTIONS... SEVERE THUNDERSTORMS ARE CAPABLE OF PRODUCING DAMAGING WIND GUSTS... DESTRUCTIVE HAIL...DEADLY LIGHTING AND VERY HEAVY RAIN. FOR YOUR PROTECTION...TAKE COVER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS UNTIL THE STORM PASSES. HEAVY RAIN FLOODS ROADS QUICKLY. DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. && LAT...LON 3553 11157 3572 11160 3583 11125 3556 11118 TIME...MOT...LOC 2214Z 253DEG 18KT 3566 11149 $$
156
WWUS55 KFGZ 092221
SVSFGZ
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
321 PM MST SUN AUG 9 2015
AZC005-092230-
/O.CAN.KFGZ.SV.W.0065.000000T0000Z-150809T2245Z/
COCONINO-
321 PM MST SUN AUG 9 2015
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL COCONINO COUNTY
IS CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR
PROPERTY. THEREFORE THE WARNING HAS BEEN CANCELLED. HOWEVER...HEAVY
RAIN IS STILL POSSIBLE WITH THIS THUNDERSTORM.
TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
IN FLAGSTAFF.
LAT...LON 3553 11157 3572 11160 3583 11125 3556 11118
TIME...MOT...LOC 2220Z 257DEG 16KT 3567 11145
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 9, 9:55 AM MST, 5 hours 5 minutes earlier.
Area forecast discussion, Aug 9, 9:55 AM MST, 5 hours 5 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE FLAGSTAFF AZ 955 AM MST SUN AUG 9 2015 .SYNOPSIS...DRIER AIR HAS MOVED IN FROM THE SOUTHWEST TODAY WHICH WILL LEAD TO A REDUCTION IN COVERAGE OF SHOWERS AND THUNDERSTORMS. DEEPER MOISTURE WILL RETURN ON MONDAY WITH A MUCH WETTER MONSOON PATTERN ON TUESDAY AND WEDNESDAY. DRIER CONDITIONS ARE FORECAST TO RETURN FOR THE SECOND HALF OF THE WORK WEEK. && .UPDATE/DISCUSSION... THOUGH A REDUCTION IN STORM COVERAGE IS ANTICIPATED TODAY VERSUS YESTERDAY...ENOUGH MOISTURE AND INSTABILITY EXISTS FOR THE POSSIBILITY OF STORMS JUST ABOUT ANYWHERE IN NORTHERN ARIZONA SO PRECIP/STORM CHANCES HAVE BEEN RAISED ACCORDINGLY. STORMS WILL INITIALLY FAVOR HIGHER TERRAIN...WITH STORM MOTION TOWARD THE NORTHEAST. && .PREV DISCUSSION /437 AM MST/...SOUTHWEST FLOW HAS BROUGHT DRIER AIR FROM THE PACIFIC INTO ARIZONA TODAY. THE ARRIVAL OF THIS DRIER AIR HAS FORMED A MORE STABLE AIR MASS COMPARED TO THE PAST TWO DAYS AND WILL LIMIT OUR CHANCES FOR SHOWERS AND THUNDERSTORMS INTO MONDAY. MONDAY THROUGH WEDNESDAY...THE SUBTROPICAL RIDGE WILL REPOSITION ITSELF FARTHER NORTHWARD OVER THE FOUR CORNERS REGION AS A LOW PRESSURE SYSTEM DEEPENS OFF THE CALIFORNIA COAST. A MOIST SOUTHEASTERLY FLOW WILL DEVELOP ACROSS ARIZONA...SOUTH OF THE RIDGE AXIS...BRINGING ADDITIONAL TROPICAL MOISTURE UP INTO ARIZONA. MONDAY WILL BE THE TRANSITION DAY TO A MORE ACTIVE MONSOON PATTERN WITH SHOWERS AND THUNDERSTORMS RAMPING UP ON TUESDAY AND WEDNESDAY. THURSDAY AND FRIDAY...AS THE CUT OFF LOW MOVES NORTHWARD THE SUBTROPICAL RIDGE MOVES INTO SOUTHERN ARIZONA AND STRENGTHENS. THIS PATTERN SHIFT WILL PRODUCE A MORE STABLE AND SLIGHTLY DRIER AIR MASS WITH LOWER CHANCES FOR THUNDERSTORM ACTIVITY EACH DAY. && .AVIATION...FOR THE 18Z PACKAGE...EXPECT ISOLATED TO SCATTERED SHRA/TSRA BETWEEN 18Z-03Z ACROSS MUCH OF NORTHERN ARIZONA. MVFR/IFR CONDITIONS WILL BE POSSIBLE UNDER THE STRONGEST STORMS. TSRA IS POSSIBLE AT KFLG...KGCN...KSEZ AND KINW...BUT PROBABILITIES ARE TOO LOW TO BE INCLUDED IN THE TAFS. AVIATION DISCUSSION NOT UPDATED FOR AMENDMENTS. && .FGZ WATCHES/WARNINGS/ADVISORIES...NONE. && PUBLIC...AT/BOHLIN AVIATION...RR FOR NORTHERN ARIZONA WEATHER INFORMATION VISIT WEATHER.GOV/FLAGSTAFF
In the hours before
Special weather statement, Aug 9, 12:26 PM MST, 2 hours 34 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE FLAGSTAFF AZ 1226 PM MST SUN AUG 9 2015 AZZ008-037-092000- YAVAPAI COUNTY MOUNTAINS-YAVAPAI COUNTY VALLEYS AND BASINS- 1226 PM MST SUN AUG 9 2015 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL YAVAPAI COUNTY UNTIL 100 PM MST... AT 1224 PM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR CHINO VALLEY...MOVING NORTHEAST AT 10 MPH. DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM...IN ADDITION TO HEAVY RAINFALL. LOCATIONS IMPACTED INCLUDE... CHINO VALLEY...PAULDEN AND NORTH WILLIAMSON VALLEY. PRECAUTIONARY/PREPAREDNESS ACTIONS... FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE. && LAT...LON 3468 11250 3479 11267 3501 11251 3484 11226 TIME...MOT...LOC 1924Z 220DEG 9KT 3480 11253
Special weather statement, Aug 9, 2:05 PM MST, 55 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE FLAGSTAFF AZ 205 PM MST SUN AUG 9 2015 AZZ007-012-015-092130- LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-COCONINO PLATEAU-WESTERN MOGOLLON RIM- 205 PM MST SUN AUG 9 2015 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL COCONINO COUNTY UNTIL 230 PM MST... AT 204 PM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 18 MILES EAST OF VALLE...OR 30 MILES NORTH OF FLAGSTAFF...MOVING EAST AT 20 MPH. WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... MAINLY RURAL LOCATIONS NORTH OF THE SAN FRANCISCO PEAKS. THIS STORM HAS EXHIBITED ROTATION. AS SUCH...THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. LAT...LON 3550 11190 3568 11192 3575 11153 3548 11151 TIME...MOT...LOC 2104Z 265DEG 17KT 3560 11182
Special weather statement, Aug 9, 2:39 PM MST, 21 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE FLAGSTAFF AZ 239 PM MST SUN AUG 9 2015 AZZ004-005-009-092215- KAIBAB PLATEAU-MARBLE AND GLEN CANYONS-NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD- 239 PM MST SUN AUG 9 2015 ...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL COCONINO COUNTY UNTIL 315 PM MST... AT 238 PM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8 MILES NORTHWEST OF BITTER SPRINGS...OR 21 MILES SOUTHWEST OF PAGE... MOVING EAST AT 20 MPH. NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... LEES FERRY AND MARBLE CANYON. PRECAUTIONARY/PREPAREDNESS ACTIONS... TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE. && LAT...LON 3662 11180 3675 11189 3692 11157 3670 11144 TIME...MOT...LOC 2138Z 251DEG 17KT 3672 11177 MOTTICE
The office that day
Everything else NWS Flagstaff, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 8, 6:35 PM MST | Special Weather Statement | FGZ | Navajo | 40 min |
| Aug 8, 7:18 PM MST | Special Weather Statement | FGZ | Navajo | 42 min |
| Aug 9, 11:26 AM MST | Areal Flood Advisory | FGZ | Yavapai | 2 hr |
| Aug 9, 12:26 PM MST | Special Weather Statement | FGZ | Yavapai | 34 min |
| Aug 9, 12:58 PM MST | Severe Thunderstorm Warning | FGZ | Coconino, Navajo | 47 min |
| Aug 9, 2:05 PM MST | Special Weather Statement | FGZ | Coconino | 25 min |
| Aug 9, 2:10 PM MST | Severe Thunderstorm Warning | FGZ | Coconino | 50 min |
| Aug 9, 2:22 PM MST | Tornado Warning | FGZ | Coconino | 23 min |
| Aug 9, 2:39 PM MST | Special Weather Statement | FGZ | 36 min | |
| Aug 9, 2:42 PM MST | Severe Thunderstorm Warning | FGZ | Coconino | 33 min |
| Aug 9, 3:29 PM MST | Flash Flood Warning | FGZ | Coconino | 3 hr |
Nearby
Severe Thunderstorm Warnings in Arizona, 2015Every severe thunderstorm warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.